Background: Case reports and series indicate that ketamine, an anesthetic agent, causes lower urinary tract symptoms (LUTS). This study explored whether ketamine users were more likely to report LUTS compared to other substance users.
Methods: Participants were recruited through an online survey on erowid.org, a drug information website. A notice posted on the website invited substance users to participate in a web-based survey on "drug use and health". The notice did not mention ketamine, or other aspects of the research questions, to avoid participation bias. The anonymous survey collected demographics, drug use history, and history of LUTS (urinary frequency, urgency, incontinence, hematuria, and dysuria).
Results: Of 18,802 participants, 18.7% and 5.8% reported ever (lifetime) and recent (past-6-month) use of ketamine, respectively. Prevalence of LUTS among ever, recent, and never users of ketamine were 28%, 30%, and 24% respectively. Multivariate analysis showed significant associations between recent ketamine use and urinary symptoms. For each additional day of ketamine use in the last 180 days, the odds of developing urinary frequency, urgency, dysuria, and hematuria increased by 1.6%, 1.4%, 1.7%, and 1.9% respectively. One excess case of urinary frequency was reported per 17 recent users of ketamine.
Conclusion: Compared to non-users, recent ketamine users had increased odds of LUTS. This is the first large-scale community-based study assessing the association of non-medical ketamine use with LUTS. Associations between ketamine and urological symptoms should be confirmed through longitudinal studies.
Keywords: Ketamine; LUTS; Lower urinary tract symptoms; Substance use; Web survey.
Copyright © 2013 Elsevier Ireland Ltd. All rights reserved.